A 4-year-old with known Tetralogy of Fallot presents with severe cyanosis and loss of consciousness. Immediate nursing and medical interventions are critical to reverse the spell and restore cerebral oxygenation.
Immediate Nursing Actions
- Place child in knee-chest position: Increases systemic vascular resistance, which reduces right-to-left shunting and promotes pulmonary blood flow.
- Administer high-flow oxygen: Apply a non-rebreather mask to maximize available oxygen for the limited pulmonary blood flow.
- Administer prescribed morphine sulfate: Helps to relax the infundibular spasm and suppress the respiratory center, reducing hyperpnea.
- Provide calm, quiet environment: Minimize crying and agitation, which can worsen the spell.
Pharmacological Management
- Intravenous fluids: Bolus of isotonic crystalloid to increase preload and systemic vascular resistance.
- Propranolol or Esmolol: Beta-blockers may be administered to reduce infundibular spasm and decrease heart rate, improving diastolic filling.
- Sodium bicarbonate: Consider for severe metabolic acidosis resulting from prolonged hypoxia.
Ongoing Monitoring
- Continuous pulse oximetry and cardiac monitoring.
- Frequent neurological assessments to detect signs of hypoxic-ischemic brain injury.
- Monitor for seizure activity, which can occur secondary to cerebral hypoxia.
Key Point: A hypercyanotic spell with loss of consciousness is a life-threatening emergency. The priority is to break the cycle of infundibular spasm and hypoxia to prevent irreversible neurological damage or death.